Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 67, NWS Pittsburgh, PA

July 17, 2004Coshocton County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 17, 2004, 6:38 PM EDT for Coshocton County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 6:38 PM EDT (22:38 UTC)
Expired
Jul 17, 2004, 9:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Coshocton County, OH

The radar

The Cleveland radar (KCLE), 124 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 172247
FFWPBZ
OHC031-180145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
638 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COSHOCTON COUNTY IN OHIO

* UNTIL 945 PM EDT

* NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW
  SLOW MOVING THUNDERSTORMS OVER CENTRAL COSHOCTON COUNTY.
  CREEKS AFFECTED INCLUDE BUCKLEW CREEK NEAR THE TOWN OF RANDLE AND  
  SMALL TRIBUTARIES OF THE WALHONDING RIVER IN BETHLEHEM AND JACKSON
  TOWNSHIPS.  ROADS THAT COULD BE AFFECTED INCLUDE ROUTES 36 AND 60
  AND OTHER SMALL NEARBY ROADS.  

<<CALL TO ACTION>>MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.
DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4036 8183 4019 8182 4020 8194 4036 8193

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:30 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 17, 3:30 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT SAT JUL 17 2004

.AVIATION...

UPPER LOW OVR OH NOT EXPECTED TO PROGRESS FOR NXT CPL OF DAYS
ALTHOUGH SOME DRIER MID LVL AIR IND FOR SUN. HAVE MAINTAINED SHRA
WITH DEGRADATION TO PREVAILING IFR CONDITIONS TNGT.  WITH DRY MID
LVL AIR...HAVE ALSO TAPERED WX TO DZ FOR MOST AIRPORTS THRU SUN MRNG.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...
LATEST ETA AND GFS MODEL RUNS CONTINUE TO SHOW THAT THE DEEP LOW
PRESSURE SYSTEM WILL KEEP MOVING SLOWLY THROUGH THE TENNESSEE VALLEY
TONIGHT AND CAROLINAS SUNDAY AND MID ATLANTIC STATES SUNDAY INTO
MONDAY. KEPT MENTION OF ISOLATED THUNDERSTORMS TONIGHT PER LATEST
RADAR DATA AND RUC MODEL SHOWING LATENT INSTABILITY CONTINUING OVER
THE UPPER OHIO VALLEY. BY LATE SUNDAY...THE COVERAGE OF SHOWERS
SHOULD BEGIN DECREASING AS THE UPPER LOW STARTS TO MOVE TOWARD NEW
ENGLAND. BECAUSE OF THE THICK CLOUD COVER...WENT LOWER THAN ALL MOS
GUIDANCE FOR HIGHS...USING COOLER 3 HOUR TEMPERATURES AS AN UPPER
LIMIT. ITS POSSIBLE ON SUNDAY...THAT TEMPERATURES NEVER GET OUT OF
THE 60S AGAIN.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...
ALTHOUGH THE CURRENT UPPER LOW WILL BE MOVING AWAY...BOTH THE GFS
AND ECMWF SHOW THE POSITION OF THE LONG WAVE TROUGH REMAINING OVER
THE EASTERN U.S. THE CONSEQUENT NORTHWEST FLOW WILL CAUSE
TEMPERATURES TO REMAIN BELOW NORMAL THIS WEEK. EMBEDDED SYSTEMS IN
THE NORTHWEST FLOW WILL GIVE A CHANCE OF SHOWERS AROUND THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

AVIATION...15
SHORT TERM...11
LONG TERM...15
Hazardous weather outlook, Jul 17, 5:07 AM EDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 AM EDT SAT JUL 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-170906-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
507 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND SCATTERED THUNDERSTORMS WILL SPREAD INTO THE REGION TODAY
AND CONTINUE TONIGHT. SOME STORMS MAY CONTAIN DOWNPOURS
HEAVY ENOUGH TO CAUSE PONDING OF WATER IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 17, 5:09 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT SAT JUL 17 2004

OHZ048-172300-
COSHOCTON OH-
509 PM EDT SAT JUL 17 2004

...SLOW MOVING THUNDERSTORMS OVER THE AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS OVER COSHOCTON COUNTY OHIO. 1 TO 1.5 INCHES OF RAIN
COULD FALL IN AN HOUR OR TWO.  THIS WOULD CAUSE FLOODING IN LOW AND
POOR DRAINAGE AREAS. ALSO, WATER MAY POND ON ROADS.

TUNE IN FOR UPDATES.

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.